A monotone finite element scheme for convection-diffusion equations

Jinchao Xu, Ludmil Zikatanov

Research output: Contribution to journalArticlepeer-review

179 Scopus citations


A simple technique is given in this paper for the construction and analysis of a class of finite element discretizations for convection-diffusion problems in any spatial dimension by properly averaging the PDE coefficients on element edges. The resulting finite element stiffness matrix is an M-matrix under some mild assumption for the underlying (generally unstructured) finite element grids. As a consequence the proposed edge-averaged finite element scheme is particularly interesting for the discretization of convection dominated problems. This scheme admits a simple variational formulation, it is easy to analyze, and it is also suitable for problems with a relatively smooth flux variable. Some simple numerical examples are given to demonstrate its effectiveness for convection dominated problems.
Original languageEnglish (US)
Pages (from-to)1429-1446
Number of pages18
JournalMathematics of Computation
Issue number228
StatePublished - Jan 1 1999
Externally publishedYes

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'A monotone finite element scheme for convection-diffusion equations'. Together they form a unique fingerprint.

Cite this